Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 4, 2014, 2:54 PM EDT for Orleans County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 2:54 PM EDT (18:54 UTC)
- Expired
- Aug 4, 2014, 3:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
County Orleans County, NY
The radar
The Buffalo radar (KBUF), 62 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
527
WWUS81 KBUF 041854
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT MON AUG 4 2014
NYZ001>003-041945-
MONROE NY-NIAGARA NY-ORLEANS NY-
254 PM EDT MON AUG 4 2014
...STRONG THUNDERSTORMS DEVELOPING OVER THE AREA...
* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM FAR NORTHEASTERN
NIAGARA COUNTY...EASTWARD THROUGH NORTHERN ORLEANS COUNTY AND INTO
FAR NORTHWESTERN MONROE COUNTY. NEW STORMS WILL CONTINUE TO FORM
OVER THE SAME AREAS AND ARE CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS. STORMS ARE MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
ALBION...
BROCKPORT...
BARKER...
THIRTY MILE POINT...
LYNDONVILLE...
KENDALL...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4338 7855 4338 7818 4339 7809 4337 7800
4338 7796 4337 7795 4335 7787 4316 7790
4321 7845 4335 7867
$$
MITCHELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:16 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 4, 2:16 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 216 PM EDT MON AUG 4 2014 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE THROUGH THE REGION DURING MID-WEEK...BRINGING A RISK FOR MORE SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... CONVECTION ALONG LAKE BREEZE CONVERGENCE BOUNDARIES OFF THE NIAGARA PENINSULA INTO AREAS JUST NORTH OF BUFFALO...TO THE GENESEE VALLEY AND WESTERN FINGER LAKES. ADDITIONAL CONVECTION OVER CENTRAL LAKE ONTARIO. LATEST MODEL GUIDANCE KEEPS CONVETION OVER WESTERN LAKE ONTARIO INTO NIAGARA FRONTIER THROUGH 00Z...WITH CENTRAL LAKE ONTARIO CONVECTION DECREASING IN INTENSITY AS IT CROSSES SAINT LAWRENCE VALLEY AND NORTH COUNTRY. ADDITIONAL UPPER LEVEL ENERGY AND ASSOCIATED COLD FRONT WILL START TO APPROACH THE REGION TONIGHT. HOWEVER...ANY ASSOCIATED CONVECTION SHOULD HOLD NORTH AND WEST OF THE REGION UNTIL TUESDAY. SCATTERED CONVECTION WILL PASS THROUGH THE AREA ON TUESDAY...ESPECIALLY AWAY FROM THE LAKES. RAINFALL AMOUNTS EXPECTED TO AVERAGE ONE-HALF INCH OR LESS IN MOST SPOTS. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... AN UPPER LEVEL FEATURE MOVING ACROSS SASKATCHEWAN EARLY THIS MORNING WILL CONTINUE TOWARD THE UPPER GREAT LAKES REGION TONIGHT AND INTO THE LOWER GREAT LAKES BY TUESDAY MORNING. THIS WILL ALLOW A SLOW MOVING SURFACE FRONT TO WORK ITS WAY FROM MI INTO WESTERN NY ON TUESDAY. AS IS TYPICALLY THE CASE TOWARD LATE SUMMER...THE FRONT MAY BE MASKED BY MORE DOMINANT MESOSCALE LAKE EFFECT BOUNDARIES DURING THE AFTERNOON...WITH CONVECTION EXPECTED TO DEVELOP INLAND AND THEN MOVE SE WITH TIME WHILE A LOWER LOWER THREAT FOR CONVECTION WILL EXIST NORTH/WEST OF THE THRUWAY. ANY STORMS SHOULD DIE OFF TUESDAY EVENING AS THE FRONT QUIETLY SNEAKS ACROSS THE STATE TOWARD THE ATLANTIC COAST. THEN ON WEDNESDAY EXPECT A DRY DAY FOR LAKE SHORE AREAS WITH WEAK HIGH PRESSURE AND LIGHT NORTHWESTERLY WINDS. THERE MAY BE SOME TERRAIN BASED CONVECTION ON THURSDAY DESPITE THE WEAK HIGH PRESSURE AS THERE WILL STILL BE JUST ENOUGH RESIDUAL MOISTURE...HOWEVER A FORECAST CAP AT 650MB AND DRY AIR CONTINUING TO MIX IN WILL LIMIT THE THREAT. ONCE AGAIN THRUWAY AREAS SHOULD REMAIN DRY AS A PROLONGED DRY SPELL BEGINS. && .LONG TERM /THURSDAY THROUGH MONDAY/... THE UPPER LEVEL TROUGH WILL LIE OVER NEW ENGLAND THURSDAY THEN UPPER LEVEL RIDGING IS FORECAST TO BUILD OVER THE GREAT LAKES INTO NEXT WEEKEND. COOL AIR ALOFT AND WRAP AROUND MOISTURE MAY BRING A LOW CHANCE OF A SHOWER ACROSS CENTRAL AND NORTHERN NEW YORK ON THURSDAY OTHERWISE EXPECT DRY WEATHER ACROSS THE FORECAST AREA. SUBSIDENCE FROM THE UPPER LEVEL RIDGING AND SURFACE HIGH PRESSURE BUILDING OVER THE GREAT LAKES WILL THEN PROVIDE MAINLY SUNNY SKIES WITH DRY WEATHER FROM FRIDAY THROUGH THE WEEKEND. TEMPERATURES ON THURSDAY AND FRIDAY WILL LIKELY RUN BELOW AVERAGE AS 850MB TEMPS WILL ONLY TOP +10C TO +12C IN A COOL NORTHERLY FLOW ON THE EAST SIDE OF THE SURFACE HIGH. TEMPERATURES WILL THEN WARM BACK TO NEAR AVERAGE FOR NEXT WEEKEND WITH 850MB TEMPS WARMING TO NEAR +14C WITH MORE OF A SOUTHEASTERLY FLOW AND PLENTY OF SUNSHINE. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTION ALONG LAKE ONTARIO/ERIE CONVERGENCE BOUNDARY NORTH OF BUFFALO...TO THE GENESEE VALLEY/FINGER LAKES WILL CONTINUE OVER WESTERN LAKE ONTARIO INTO NIAGARA FRONTIER THROUGH 00Z. OTHER CONVECTION OVER CENTRAL LAKE ONTARIO WILL DECREASE IN INTENSITY AS IT MOVES INTO SAINT LAWRENCE VALLEY AND NORTH COUNTRY. A WEAK COLD FRONT WILL APPROACH THE AREA TONIGHT AND TUESDAY FROM THE CENTRAL GREAT LAKES. SCATTERED SHOWERS TONIGHT ALONG LAKE ONTARIO OVERNIGHT...WITH CONVECTION IN AFTERNOON HEATING ON TUESDAY ESPECIALLY AWAY FROM THE LAKES. CLOUDS WILL LOWER TONIGHT WITH BASES 8-10K FT...AND 5-7K FT ON TUESDAY. VSBYS IN CONVECTION WILL BE 5-6SM TONIGHT AND 2-3SM ON TUESDAY. OUTLOOK... TUESDAY NIGHT AND WEDNESDAY...CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WEDNESDAY NIGHT THROUGH SATURDAY...OTHER THAN VALLEY FOG...NO SIGNIFICANT WEATHER EXPECTED. && .MARINE... A WEAK SURFACE PRESSURE GRADIENT THIS WEEK WILL RESULT IN ONSHORE BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE BREEZES OVERNIGHT. RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL COME TUESDAY AND WEDNESDAY AS A WEAK COLD FRONT DROPS SLOWLY THROUGH THE REGION. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...FRANKLIN NEAR TERM...FRANKLIN SHORT TERM...ZAFF LONG TERM...SMITH AVIATION...FRANKLIN MARINE...FRANKLIN
Hazardous weather outlook, Aug 4, 5:00 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT MON AUG 4 2014 NYZ001>008-010>014-019>021-085-050900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-050900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 4, 2:54 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT MON AUG 4 2014
NYZ001>003-041945-
MONROE NY-NIAGARA NY-ORLEANS NY-
254 PM EDT MON AUG 4 2014
...STRONG THUNDERSTORMS DEVELOPING OVER THE AREA...
* AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF STRONG THUNDERSTORMS STRETCHING FROM FAR NORTHEASTERN
NIAGARA COUNTY...EASTWARD THROUGH NORTHERN ORLEANS COUNTY AND INTO
FAR NORTHWESTERN MONROE COUNTY. NEW STORMS WILL CONTINUE TO FORM
OVER THE SAME AREAS AND ARE CAPABLE OF PRODUCING VERY HEAVY RAIN.
THESE STORMS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS. STORMS ARE MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
ALBION...
BROCKPORT...
BARKER...
THIRTY MILE POINT...
LYNDONVILLE...
KENDALL...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4338 7855 4338 7818 4339 7809 4337 7800
4338 7796 4337 7795 4335 7787 4316 7790
4321 7845 4335 7867
MITCHELLNearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.